Format

Send to

Choose Destination
See comment in PubMed Commons below
Schweiz Arch Tierheilkd. 2004 Oct;146(10):479-82.

[Life threatening intestinal bleeding in a Bearded Collie associated with a food supplement for horses].

[Article in German]

Author information

1
Klinik für Kleintiermedizin der Universität Zürich.

Abstract

In a Bearded Collie with acute weakness, hematemesis, melena, painful abdomen and pale mucous membranes a hematocrit of 13% and panhypoproteinemia were found. This combination of findings was the manifestation of severe gastrointestinal bleeding. Despite intensive laboratory and imaging investigations no systemic or local cause could be identified. After repeated client interrogation it was found that the dog had been receiving a food supplement for equines. It was further detected that this supplement besides a shell extract also contained willow (Salicaceae) and meadowsweet (Filipendula, Spiraea ulmaria) which contain salicin.Thus, the administration of this supplement was considered a possible cause of gastrointestinal bleeding. Even though measurement of toxic metabolites in the blood was not obtained and a cause-and-effect relationship not definitively proven, on principle it must be taken into consideration that any natural and so-called harmless agent supposed to have a positive effect may be associated with adverse effects in a predisposed individual.

PMID:
15526604
DOI:
10.1024/0036-7281.146.10.479
[Indexed for MEDLINE]
Free full text
PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Full text links

    Icon for Gesellschaft Schweizer Tieraerztinnen und Tieraerzte
    Loading ...
    Support Center